Alert archive / Minnesota / Wind Advisories in 2023

Wind Advisory 18, NWS Sioux Falls, SD

December 17, 20237 counties in Minnesota; Dickinson County, Iowa

NWS Sioux Falls, SD issued this wind advisory at Dec 17, 2023, 5:42 PM CST for 7 counties in Minnesota; Dickinson County, Iowa. It took effect at Dec 17, 2023, 7:00 PM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2023, 5:42 PM CST (23:42 UTC)
In effect from
Dec 17, 2023, 7:00 PM CST
Expired
Dec 18, 2023, 5:00 AM CST
In force
10 hr
Issued by
NWS Sioux Falls, SD

Counties Dickinson County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN

The radar

The Sioux Falls radar (KFSD), 94 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WWUS73 KFSD 172342
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
542 PM CST Sun Dec 17 2023

IAZ003-MNZ071-072-080-081-089-090-097-181100-
/O.NEW.KFSD.WI.Y.0018.231218T0100Z-231218T1100Z/
Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Including the cities of Spirit Lake, Milford, Arnolds Park, 
Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda,
Windom, Mountain Lake, Worthington, Jackson, Lakefield, 
and Pipestone
542 PM CST Sun Dec 17 2023

...WIND ADVISORY IN EFFECT UNTIL 5 AM CST MONDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...In Iowa, Dickinson County. In Minnesota, Lincoln, 
  Lyon, Murray, Cottonwood, Nobles, Jackson and Pipestone 
  Counties.

* WHEN...Until 5 AM CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
064 
WWUS73 KFSD 180353
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
953 PM CST Sun Dec 17 2023

IAZ003-MNZ071-072-080-081-089-090-097-181100-
/O.CON.KFSD.WI.Y.0018.000000T0000Z-231218T1100Z/
Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Including the cities of Spirit Lake, Milford, Arnolds Park, 
Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda,
Windom, Mountain Lake, Worthington, Jackson, Lakefield, 
and Pipestone
953 PM CST Sun Dec 17 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM CST MONDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...In Iowa, Dickinson County. In Minnesota, Lincoln, 
  Lyon, Murray, Cottonwood, Nobles, Jackson and Pipestone 
  Counties.

* WHEN...Until 5 AM CST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
080 
WWUS73 KFSD 180609
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1209 AM CST Mon Dec 18 2023

MNZ071-072-080-089-097-180715-
/O.CAN.KFSD.WI.Y.0018.000000T0000Z-231218T1100Z/
Lincoln-Lyon-Murray-Nobles-Pipestone-
Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe, 
Marshall, Slayton, Fulda, Worthington, and Pipestone
1209 AM CST Mon Dec 18 2023

...WIND ADVISORY IS CANCELLED...

While still breezy, wind speeds have dropped off with gusts
generally less than 35 mph. Therefore the advisory has been 
cancelled.

$$

IAZ003-MNZ081-090-181100-
/O.CON.KFSD.WI.Y.0018.000000T0000Z-231218T1100Z/
Dickinson-Cottonwood-Jackson-
Including the cities of Spirit Lake, Milford, Arnolds Park, 
Windom, Mountain Lake, Jackson, and Lakefield
1209 AM CST Mon Dec 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM CST EARLY THIS
MORNING...

* WHAT...Northwest winds 25 to 30 mph with localized gusts up to 
  45 mph.

* WHERE...In Iowa, Dickinson County. In Minnesota, Cottonwood 
  and Jackson Counties.

* WHEN...Until 5 AM CST early this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
565 
WWUS73 KFSD 181045
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
445 AM CST Mon Dec 18 2023

IAZ003-MNZ081-090-181145-
/O.EXP.KFSD.WI.Y.0018.000000T0000Z-231218T1100Z/
Dickinson-Cottonwood-Jackson-
Including the cities of Spirit Lake, Milford, Arnolds Park, 
Windom, Mountain Lake, Jackson, and Lakefield
445 AM CST Mon Dec 18 2023

...WIND ADVISORY WILL EXPIRE AT 5 AM CST EARLY THIS MORNING...

While still breezy, wind speeds have dropped off with gusts
generally at or below 35 mph. Therefore the advisory will be 
allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Dec 17, 2:50 PM CST, 2 hours 52 minutes earlier. Its key messages:

  • Secondary cold front moves through tonight, bringing strong northwesterly winds. Winds gust 30 to 45 mph for a brief period from roughly 9 PM to 3 AM, with the strongest gusts across the Buffalo Ridge into northwestern IA. No headline at this time, but will continue to monitor upstream trends.
  • Temperatures fall to near normal on Monday (upper 20s to 30s), then above normal temperatures return for the rest of the week into the weekend.
  • Mostly dry conditions expected through the week, with low chances (< 30%) of precip along and southeast of IA/MN Highway 60 Thursday night into Friday. Confidence is low (< 30%) in timing of any precip chances next weekend to due wide model variability.
Area forecast discussion, Dec 17, 2:50 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
250 PM CST Sun Dec 17 2023

.KEY MESSAGES...

- Secondary cold front moves through tonight, bringing strong
  northwesterly winds. Winds gust 30 to 45 mph for a brief
  period from roughly 9 PM to 3 AM, with the strongest gusts
  across the Buffalo Ridge into northwestern IA. No headline at
  this time, but will continue to monitor upstream trends.

- Temperatures fall to near normal on Monday (upper 20s to 30s),
  then above normal temperatures return for the rest of the week
  into the weekend.

- Mostly dry conditions expected through the week, with low
  chances (< 30%) of precip along and southeast of IA/MN Highway
  60 Thursday night into Friday. Confidence is low (< 30%) in
  timing of any precip chances next weekend to due wide model
  variability.

&&

.DISCUSSION...
Issued at 249 PM CST Sun Dec 17 2023

Another warmer than average temperature day, despite a cold front
moving through earlier, as we mix into warmer air aloft. We've
climbed into the mid/upper 30s and mid 40s, and will probably be
able to climb another one or two degrees as mid level cloud deck
fragments this afternoon. Northwesterly winds have been around 15
mph with gusts around 25 mph.

Winds increase this evening into tonight with a secondary cold front
in tandem with a short wave diving through MN. Strong CAA, a
tightening surface pressure gradient, and mixing lead to gusts 30 to
45 mph between roughly 18.03z-09z (9 PM to 3 AM). Sustained winds
range from 15-25 mph. The strongest winds/gusts likely only last an
hour or two at any one location. The highest gusts are expected
across southwestern MN and northwestern IA, closer to the 40 to 45
mph range. A few 40 mph gusts are possible along the NE/SD border
Did not issue a Wind Advisory for a few reasons - timing issues with
the short-lived nature for possible sustained winds of 30+ mph and
gusts 45+ mph and uncertainty if we can mix up into the strongest
winds of the mixed layer. Winds will be strong regardless of
headlines. Additionally, there may be just enough instability and
lift in the moist layer around 850mb for some sprinkles/flurries
tonight across southwestern MN and northwestern IA. If flurries can
form, falling snow and strong winds will lead to brief reductions in
visibility, so be aware if traveling overnight. No accumulation is
expected as precip likely struggles through the dry layer. Lows
tonight fall into the mid teens and lower 20s.

Cooler on Monday thanks to Canadian high pressure and weak CAA
sliding southeast over our area. As it does so, expect light winds
through the day, starting off northerly and shifting southerly in
the latter part of the day as the high slides into IA. Near normal
highs in the upper 20s to mid 30s.

Raised highs a couple of degrees for Tuesday and Wednesday from the
NBM, as mid level ridging and WAA build back into the area. A couple
of weak waves move through during this time too. Highs in the 40s
and lower 50s, with dry and breezy conditions. Lows in the 20s.

Above average temperatures and mostly dry conditions expected for
the latter half of the work week. However, the 17.12z GFS continues
the northward trend (started in the 17.06z) of a wave/trough
Thursday night into Friday. The 12z GFS brings the base of the
trough into northwestern IA by 22.06z (midnight Thursday
night/Friday morning); meanwhile, the 12z Canadian is slower,
weaker, and keeps the base of the wave across northern MO. Ensemble
probabilities of measurable precipitation during this time are
around 40% or less, highest near and southeast of IA/MN Hwy 60.
Thus, maintained the less than 30% pops from the NBM due to the
timing/location differences in the wave. Any precip during this time
would fall as rain, given the well above average temperatures.

Model solutions vary quite a bit as we head into next weekend with
the breakdown of the ridge and evolution of the mid/upper trough.
Questions remain on whether it will be a northern jet or southern
jet wave and how strong it may be, with timing varying 12+ hours.
Maintained the low/moderate (30-50%) pops from the NBM given the
uncertainty, although current ensemble data shows a moderate/high
(60-70%) of measurable precip (> 0.01") during this time. Again,
confidence remains low/moderate in the chances due to
location/strength/timing differences. Those with holiday weekend
travel plans should keep an eye on the forecast over the coming
week. Above average temperatures remain favored.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1124 AM CST Sun Dec 17 2023

MVFR/IFR stratus continues to move off to the southeast,
lingering into early afternoon across northwestern IA and
southwestern MN. Otherwise, expect mid and high clouds to
prevail through the period, although some guidance hints at a
brief period of MVFR stratus with a secondary push of cold air
late this evening into the overnight.

Northwesterly winds have been breezy near and just behind the
cold front (currently just north of KSUX to just west of KULM
along with the edge of the mid clouds), gusting around 20-25
knots. Wind gusts around 20 knots are possible through the
afternoon and early evening. However, a secondary cold push and
enhanced mixing will lead to stronger winds late this evening
into the overnight, with gusts 25 to 35 knots. These strongest
winds will be brief, only a few hours. Northwesterly winds taper
off through the late morning Monday.

Outside of some isolated sprinkles/flurries late this evening
across southwestern MN, dry conditions prevail.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...SG
AVIATION...SG
Hazardous weather outlook, Dec 17, 4:35 AM CST, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
435 AM CST Sun Dec 17 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-181045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
435 AM CST Sun Dec 17 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Areas of fog will continue through mid to late morning.

Northwesterly winds will increase through the day, with gusts around
40 mph possible for tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Minnesota, 2023Wind Advisories in Iowa, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.